Thunderstorm Wind, Chautauqua
- When
- May 10, 4:20 PM CST to 4:21 PM CST
- Where
- Chautauqua County, Sedan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -96.180
A 6 to 8 inch diameter tree branch was blown down.
A couple of storms affected the counties in the far southeastern sections of Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A couple of storms affected the counties in the far southeastern sections of Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 2:35 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 335 PM CDT Wed May 10 2017 .SHORT TERM...(This Evening through Saturday Night) Issued at 333 PM CDT Wed May 10 2017 This Evening To Thursday Night: Forecast Highlight: Strong/severe thunderstorms with heavy rains for all areas tonight and for primarily Southeast KS Thursday & Thursday Night. A mid-upper cyclone that has been moving slowly east from Northern Baja California since Monday has moved over New Mexico this afternoon. Meanwhile, a stationary front remains parked from along the Iowa/Missouri Border, across Northern Kansas, to Southeast Colorado. The upper cyclone will continue to move slowly east with the cyclone reaching the Texas/Oklahoma Panhandle region tonight, then along the Kansas/Oklahoma border on Thursday. The low should evolve into an open wave as it moves across the Oklahoma/Arkansas Border late Thursday Night. With the mid-upper flow paralleling the front tonight and Thursday, the front should remain nearly stationary this evening. Thunderstorms will redevelop along the front tonight and may push the front slowly southeast late tonight/very early Thursday Morning. While strong/severe thunderstorms remain possible, the greatest threat has shifted to heavy rains due in no small part to echo-training. The front might reach the Southeast Kansas/Northeast Oklahoma border Thursday Afternoon and as such the greatest strong/severe thunderstorm potential would likewise shift southeast with Southeast Kansas at greatest risk Thursday and Thursday Evening as currently forecast. In fact, the strong/ severe potential may be greater for Southeast Kansas on Thu where the airmass along and southeast of the boundary destabilizes. The front's positioning will be watched closely. With the upper-deck pattern becoming more progressive, the front would accelerate Thursday Night, allowing high pressure to spread south into Kansas late Thursday Night. Friday To Saturday Night: These periods will be quiet as the afore-mentioned high pressure dominates. With the surface high's center moving east of the forecast area on Saturday, a warming trend would commence as winds become due south, albeit only 15 to 20 mph. .LONG TERM...(Sunday through Wednesday) Issued at 333 PM CDT Wed May 10 2017 The warming trend will increase considerably on Sunday and continue into mid-week, as south winds increase in response to a surface trough strengthening across the Western Plains. The next chance for showers and perhaps a few thunderstorms will return late Tuesday Night as moisture increases. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1228 PM CDT Wed May 10 2017 Scattered strong to severe convection will be possible ahead of a southward sagging cold front this afternoon through tonight. Expect reduced visibilities and ceilings in and near convection into the IFR category. Post-frontal MVFR/IFR stratus is also expected later tonight into Thursday morning across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 72 51 72 / 50 50 40 0 Hutchinson 59 68 48 72 / 60 50 30 0 Newton 59 68 49 70 / 60 50 40 0 ElDorado 60 72 51 71 / 60 50 50 0 Winfield-KWLD 61 76 52 73 / 50 50 50 10 Russell 54 63 45 73 / 70 70 10 0 Great Bend 55 64 45 72 / 70 60 10 0 Salina 58 66 47 73 / 70 60 20 0 McPherson 58 66 48 71 / 60 50 30 0 Coffeyville 65 77 55 73 / 50 60 60 10 Chanute 63 75 54 72 / 50 50 60 10 Iola 62 74 53 72 / 50 50 60 10 Parsons-KPPF 64 76 55 72 / 50 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 354 PM CDT Wed May 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 354 PM CDT Wed May 10 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms remain possible for all areas. While half dollar-sized hail and 60 to 65 mph winds may occur, the threat for heavy rains is increasing with localized flooding resulting. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms remain possible Thursday afternoon and Thursday evening across Southeast Kansas. Isolated thunderstorms will return to the forecast next Tuesday Night and may continue through mid-week. While the risk for organized severe weather appears low at this time, a few strong thunderstorms remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT WED MAY 10 2017
KSZ093-102045-
Cowley KS-
316 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Cowley County in south central Kansas...
* Until 345 PM CDT
* At 314 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm just west of Hardy, or 11 miles
southeast of Arkansas City...moving northeast at 40 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Dexter and Maple City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3728 9684 3725 9653 3713 9652 3700 9663
3700 9700
TIME...MOT...LOC 2015Z 215DEG 35KT 3696 9689
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
324 PM CDT WED MAY 10 2017
KSZ092-093-102100-
Cowley KS-Sumner KS-
324 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
Southeastern Sumner County in south central Kansas...
* Until 400 PM CDT
* At 322 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles northeast of South Haven, or
9 miles south of Wellington...moving northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Winfield, Wellington, Oxford, Udall and Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3717 9751 3748 9714 3748 9709 3726 9692
3702 9735
TIME...MOT...LOC 2023Z 233DEG 52KT 3714 9735
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
351 PM CDT WED MAY 10 2017
KSZ092-102115-
Sumner KS-
351 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Sumner County in south central Kansas...
* Until 415 PM CDT
* At 349 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles west of Braman, or 10 miles
southeast of Caldwell...moving northeast at 60 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wellington, Oxford, South Haven, Hunnewell, Wellington Airport and
Perth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3736 9738 3727 9715 3718 9715 3700 9721
3700 9760
TIME...MOT...LOC 2051Z 207DEG 52KT 3695 9746
DARMOFALSpecial Weather Statement National Weather Service Wichita KS 402 PM CDT WED MAY 10 2017 KSZ093-094-098-102130- Cowley KS-Chautauqua KS-Elk KS- 402 PM CDT WED MAY 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Northwestern Chautauqua County in southeastern Kansas... Western Elk County in southeastern Kansas... * Until 430 PM CDT * At 400 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles south of Grenola, or 8 miles north of Cedar Vale...moving northeast at 50 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Howard, Moline, Grenola and Elk Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3712 9643 3719 9660 3755 9642 3745 9610 TIME...MOT...LOC 2102Z 212DEG 43KT 3723 9648 DARMOFAL
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT WED MAY 10 2017
KSZ093-102145-
Cowley KS-
417 PM CDT WED MAY 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Cowley County in south central Kansas...
* Until 445 PM CDT
* At 414 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Arkansas City...moving
northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Winfield, Dexter, Geuda Springs, Maple City,
Winfield City Lake and Strother Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3715 9715 3745 9694 3708 9654 3700 9681
3700 9715
TIME...MOT...LOC 2117Z 239DEG 49KT 3704 9705
MCGUIRESpecial Weather Statement National Weather Service Wichita KS 500 PM CDT WED MAY 10 2017 KSZ093-094-098-102230- Cowley KS-Chautauqua KS-Elk KS- 500 PM CDT WED MAY 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Cowley County in south central Kansas... Chautauqua County in southeastern Kansas... Southwestern Elk County in southeastern Kansas... * Until 530 PM CDT * At 458 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Elgin, or 8 miles west of Sedan...moving northeast at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Sedan, Cedar Vale, Moline, Grenola, Peru, Chautauqua and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3701 9653 3727 9663 3743 9628 3700 9597 TIME...MOT...LOC 2159Z 228DEG 34KT 3711 9634 MCGUIRE
The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A 6 to 8 inch diameter tree branch was blown down.
North side of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692963, 692961, 692962.